Georgia, 2020

Damaging Winds in Georgia, May 29, 2020

May 29, 2020 · NWS CHS · 2 events in 2 counties and zones

Isolated thunderstorms impacted the southeast Georgia area in the mid to late afternoon hours. A couple of these thunderstorms became strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated thunderstorms impacted the southeast Georgia area in the mid to late afternoon hours. A couple of these thunderstorms became strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 29, 2:44 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, May 29, 2:44 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
344 PM EDT Fri May 29 2020

.SYNOPSIS...
A cold front will slowly approach the region from the west
tonight and Saturday, moving offshore late Saturday night. High
pressure will then build into the area and prevail through the
middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Through Sunset: Radar indicates convection over portions of our
area. For the past few hours the HRRR has shown the least
convection compared to all of the other models, and has been
correct or possibly a little overdone compared to reality. This
along with the aforementioned radar forced us to lower POPs for
the next few hours. However, with PWATs approaching 2", any
convection that moves overhead will easily dump heavy rain, so
minor flooding remains a concern, especially if there is any
training of cells and/or backbuilding. SPC Mesoscale analysis
shows MLCAPEs peaking in the 1,500-2,000 J/kg range. But this
seems a little overdone given the lack of lightning activity.
Hence, we only have a chance of thunderstorms for the next few
hours.

Tonight: Mid-level troughing will prevail over the East Coast,
slightly amplifying through the night. A surface cold front will
approach from the west. Most of the showers/thunderstorms are
expected to dissipate during the evening. Though, some
isolated/scattered showers could persist, so we have chance
POPs. Temperatures will be several degrees above normal.
Finally, with the wet grounds and lowering stratus, there's a
small risk of fog. But confidence, isn't high enough to have it
in the forecast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday and Saturday night: Aloft, the forecast area will sit
within the broad trough and cyclonic flow around a large upper low
well to the north. At the surface, a cold front will start the day
stretching from the Florida panhandle across central Georgia and the
western Carolinas. The front will slowly make eastward progress
through the day, and is progged to push off the coast by sunrise
Sunday. Ahead of the front during the day, we will remain in the
warm moist southerly flow. We should see plenty of destabilization
and one more day of numerous to widespread coverage of showers and
thunderstorms. One notable difference from Friday will be drier air
in the mid-levels, evident in model soundings. This will allow for
DCAPE values to rise to around 1,000 J/kg in the afternoon and will
yield a modestly higher severe weather threat, primarily for
damaging wind gusts. Overall, there isn't much to help organize
thunderstorms and development and evolution will largely be
determined by boundary interactions. Prior to the start of
convection, temperatures should be able to warm into the mid and
upper 80s. Overnight as the front reaches the coast and then moves
offshore, at least scattered showers and thunderstorms will
continue. The forecast features rain chances varying in the 30-50
percent range, diminishing by sunrise Sunday as the front makes it
offshore.

Sunday through Monday: Overall, much quieter conditions will arrive
with lessening coverage of diurnal convection. Despite the front
being offshore Sunday, high pressure will build in and help push a
trailing surface trough southward along the coast. There should be
enough low-level convergence to kick off isolated to scattered
convection in the afternoon and we have maintained 20-30 percent
rain chances. This activity should be focused along the coast. As
the high more completely builds in Monday, a notable airmass change
will take place. In addition to there being no convection expected,
temperatures are expected to cool off nicely. Highs are forecast to
range mainly in the low 80s which would be around 5 degrees below
normal for early June.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure will shift into the Atlantic on Tuesday and then
remain the dominant feature into Thursday, although troughing will
develop inland. Aloft, ridging will encompass much of the southern
half of the country. Models are in good agreement showing a quiet
period with minimal rain chances. Temperatures will gradually
warm as return flow sets up and heights build aloft.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18Z TAFs: Convection is expected this afternoon into early
evening. Impacts seem more likely at CHS, so we have a TEMPO
group with MVFR due to TSRA. However, brief IFR is possible, so
we may need to amend based on radar trends. Conditions start to
improve later this evening as convection wanes. However, models
seem to indicate stratus forming overnight, leading to MVFR.
Though, it seems more likely at CHS and for a longer time
period. Conditions at both sites improve towards the end of the
TAF time period.

Extended Aviation Outlook: Thunderstorms could impact KCHS and KSAV
Saturday afternoon and evening. Otherwise, VFR.

&&

.MARINE...
Tonight: The coastal waters will be situated between high
pressure in the Atlantic and troughing over land. Outside of
scattered convection, sustained winds will average 10-15 kt.
Seas will average 3-4 ft.

Saturday through Wednesday: Ahead of a cold front, conditions will
remain below Small Craft Advisory thresholds through Saturday night.
The front will move off the coast late Saturday night and high
pressure will build in from the north into Monday. As the high
builds in, winds will steadily strengthen and become northeasterly
on Sunday. Winds and seas will both increase Sunday into Monday and
Small Craft Advisories will likely be needed for at least portions
of the local waters. Conditions will improve Monday evening and
remain below advisory thresholds into the middle of next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...BSH
LONG TERM...ETM
AVIATION...
MARINE...
Hazardous weather outlook, May 29, 2:15 PM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
315 PM EDT Fri May 29 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-301915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
315 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, May 29, 5:07 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
607 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HEAVY RAIN       2 SW LADSON             32.97N  80.14W
05/29/2020  M3.99 INCH       DORCHESTER         SC   TRAINED SPOTTER

            NEARLY 4 INCHES OF RAIN IN ONE HOUR WAS REPORTED BY A
            STORM SPOTTER. SOME MINOR PONDING OF WATER ON STREETS IN
            THAT AREA WAS ALSO REPORTED.

&&

EVENT NUMBER CHS2000386

RFM

The radar

The Charleston,SC radar (KCLX), 109 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
May 29, 5:45 PM EST to 5:46 PM EST
Where
Liberty County, 6.03 mi WSW of Camp Stewart
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.860, -81.720

A large tree was reported down on Highway 196 at Groover Road.

Thunderstorm Wind, Long

When
May 29, 5:50 PM EST to 5:51 PM EST
Where
Long County, 4.7 mi E of Donald
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.820, -81.770

A tree was reported down on Smiley Cross Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895393, 895394.